Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS Kansas City, MO

August 5, 20175 counties in Missouri; Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 5, 2017, 8:01 PM CDT for 5 counties in Missouri; Leavenworth County, Wyandotte County, Kansas. It was in force for 6 hr. 23 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 8:01 PM CDT (01:01 UTC)
Expired
Aug 6, 2017, 2:00 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:40 PM CDTFLASH FLOOD3 Ssw Kansas City, MOWATER 10 INCHES DEEP ON AVERAGE.
Aug 5, 9:05 PM CDTFLASH FLOOD1 S Northmoor, MO2 WATER RESCUES UNDERWAY NORTH OF THE MO RIVER IN KANSAS CITY. ONE DRIVER CAUGHT IN DEEP WATER NEAR NW BRIARCLIFF PKWY AND HWY 169. REPORTED TO BE OKAY (VIA TWITTER).
Aug 5, 9:05 PM CDTFLASH FLOOD4 S Kansas City, MOBRUSH CREEK BLVD SHUTDOWN DUE TO FLOODING.
Aug 5, 9:06 PM CDTFLASH FLOOD4 Wnw Raytown, MOROAD CLOSED AT EMANUEL CLEAVER II BLVD AT ELMWOOD AVE DUE TO FLOODING.
Aug 5, 9:08 PM CDTFLASH FLOODOakwood, MOROADS IMPASSABLE.
Aug 5, 9:38 PM CDTHEAVY RAIN 3.94Riverside, MOSTORM TOTAL SO FAR IN RIVERSIDE.
Aug 5, 9:42 PM CDTFLASH FLOODRiverside, MOPORTIONS OF NW PLATTE DR/NW GATEWAY AVE BETWEEN NW WOODLAND RD AND NW VALLEY LN CLOSED DUE TO RUNOFF FROM THE BLUFF AREA AND MUD OVER THE ROADWAY. PUBLIC WORKS ON SCENE TO REMOVE THE MUD.
Aug 5, 9:45 PM CDTFLASH FLOOD3 Sse Kansas City, MOSEVERAL ROADS DEEMED IMPASSABLE BY EMERGENCY OFFICIALS DUE TO HIGH WATER, INCLUDING E 39TH ST AND PROSPECT AVE. TIME ESTIMATED.
Aug 5, 9:50 PM CDTFLASH FLOOD2 E North Kansas City, MOCARS REPORTED IN HIGH WATER AT 4200 GARDNER AVE.
Aug 5, 9:53 PM CDTFLASH FLOOD2 Se Farley, MOHWY 45 BETWEEN NW JONES MYER RD AND NW BAKER RD CLOSED BY MODOT DUE TO WATER OVER THE ROAD.
Aug 5, 9:54 PM CDTFLASH FLOODLake Waukomis, MOSPILLWAY FOR LAKE WAUKOMIS CLOSED DUE TO WATER GOING OVER IT.
Aug 5, 9:55 PM CDTHEAVY RAIN 3Bonner Springs, KS
Aug 5, 9:58 PM CDTHEAVY RAIN 4.86Lake Waukomis, MO
Aug 5, 10:00 PM CDTFLASH FLOOD5 Ssw Kansas City, MO4-5 CARS REPORTED TO HAVE STALLED IN HIGH WATER AT W 51ST ST AND WARD PKWY.
Aug 5, 10:23 PM CDTFLASH FLOOD5 S Kansas City, MOPOLICE BLOCKING OFF ROAD NEAR E 56TH ST AND TROOST AVE DUE TO WATER OVER THE ROAD.
Aug 5, 10:38 PM CDTFLASH FLOOD4 Ssw Kansas City, MOBRUSH CREEK NOW REACHING THE BOTTOM OF A BRIDGE AT W 50TH ST AND WARD PKWY PER KCMO FIRE CHIEF. ROAD BEING SHUT DOWN PER BROADCAST MEDIA. THE BACKUP IN WATER IS DUE TO A BLOCKAGE IN THE CULVERT.
Aug 5, 10:44 PM CDTFLASH FLOODMission Woods, KSWATER RUSHING OVER THE ROAD BEHIND THE PEMBROKE HILL SCHOOL.
Aug 5, 10:59 PM CDTFLASH FLOODTonganoxie, KSVEHICLE FORCED OFF THE ROAD AT HIMPEL RD AND US 24-40. MANY ROADS WITHIN THE COUNTY CLOSED DUE TO HIGH WATER.
Aug 5, 11:09 PM CDTFLASH FLOOD3 Ssw Kansas City, MOWATER ENCROACHING WORLD MARKET IN WESTPORT.
Aug 5, 11:10 PM CDTFLASH FLOOD1 Nnw Roeland Park, KSKANSAS HIGHWAY PATROL SHUT DOWN SOUTHBOUND I-35 AT 18TH ST. PER JOHNSON COUNTY SHERIFF.
Aug 5, 11:15 PM CDTFLASH FLOOD4 S Kansas City, MOWATER RESCUE WITH A PERSON(S) STRANDED ON TOP OF CAR AT W 43RD ST AND WORNALL RD.
Aug 5, 11:22 PM CDTFLASH FLOOD3 Ssw Kansas City, MOCAR AND PERSON STRANDED IN HIGH WATER IN WESTPORT.
Aug 5, 11:28 PM CDTFLASH FLOOD4 Ssw Kansas City, MOCARS STRANDED AND WATER RESCUES NEAR W 43RD ST, PENNSYLVANIA AVE, AND W 42ND TER. REPORTED BY MO DEPT OF PUBLIC SAFETY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 23 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

589 
WGUS53 KEAX 060101
FFWEAX
KSC103-209-MOC047-095-107-165-177-060700-
/O.NEW.KEAX.FF.W.0026.170806T0101Z-170806T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
801 PM CDT SAT AUG 5 2017

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Wyandotte County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Clay County in west central Missouri...
  Southern Ray County in west central Missouri...
  Lafayette County in west central Missouri...
  Southeastern Platte County in west central Missouri...
  Jackson County in west central Missouri...

* Until 200 AM CDT Sunday

* At 759 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Two to 
  three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Kansas City, Independence, Lee's Summit, Shawnee, Blue Springs,
  Leavenworth, Raytown, Liberty, Gladstone, Grain Valley, Lansing,
  Excelsior Springs, Smithville, Kearney, Oak Grove, Bonner Springs,
  Richmond, De Soto, Parkville and Odessa.

Additional rainfall amounts of two to four inches are possible in 
the warned area.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 62.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 25.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 21.
 Interstate 635 between mile markers 1 and 12.
 Interstate 470 between mile markers 12 and 16.
 Interstate 435 between mile markers 9 and 66.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3942 9518 3935 9404 3925 9376 3921 9375
      3922 9369 3915 9349 3893 9350 3892 9411
      3902 9461 3904 9461 3906 9484 3905 9488
      3898 9492 3899 9492 3900 9502 3899 9508
      3896 9508 3898 9516 3896 9519

$$

Leighton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:18 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 5, 6:18 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017

.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017

Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.

The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River.  This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area.  Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka.  NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best.  With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E.  This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations.  This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented.  Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time.  Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm.  The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft.  The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria.  Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.

The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.

The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight.  Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017

Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.

The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 5, 3:12 AM CDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
312 AM CDT Sat Aug 5 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
312 AM CDT Sat Aug 5 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Flash flooding potential is possible Saturday night through Sunday
 morning over areas along and south of I-70, including the Kansas
 City metro. Widespread rainfall totals between 2 to 4 inches are
 expected, with locally higher amounts possible. River levels will
 likely see rapid increases, with subsequent flooding possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:14 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Lafayette, Ray4 hr
Aug 5, 8:16 PM CDTFlash Flood WarningEAXJohnson, Pettis6 hr
Aug 5, 8:35 PM CDTAreal Flood AdvisoryEAXBuchanan, Clay, Clinton, Platte3 hr
Aug 5, 9:00 PM CDTFlash Flood WarningEAXCass, Jackson7 hr
Aug 5, 9:07 PM CDTSpecial Weather StatementEAXJackson38 min
Aug 5, 9:11 PM CDTRiver Flood WarningEAXRay53 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXJackson43 hr
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline3 days
Aug 5, 9:23 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline3 days
Aug 5, 9:49 PM CDTSpecial Weather StatementEAXJackson41 min
Aug 5, 10:24 PM CDTRiver Flood WarningEAXJackson28 hr
Aug 5, 10:44 PM CDTFlash Flood WarningEAXHenry4 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJackson31 hr
Aug 5, 10:59 PM CDTRiver Flood WarningEAXJackson25 hr
Aug 5, 11:57 PM CDTRiver Flood WarningEAXJackson27 hr
Aug 6, 1:55 AM CDTAreal Flood WarningEAXCass, Clay, Henry, Jackson, Johnson, Lafayette and 3 more60 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXAtchison, Leavenworth50 hr
Aug 5, 9:21 PM CDTRiver Flood WarningEAXLeavenworth49 hr
Aug 5, 10:53 PM CDTRiver Flood WarningEAXJohnson28 hr

Nearby

Flash Flood Warnings in Missouri, 2017Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.